Alert archive / Illinois / Tornado Warnings in 2024

Tornado Warning 6, NWS Lincoln, IL

March 14, 2024Christian County, Sangamon County, Illinois

NWS Lincoln, IL issued this tornado warning at Mar 14, 2024, 4:54 PM CDT for Christian County, Sangamon County, Illinois. It was in force for 36 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2024, 4:54 PM CDT (21:54 UTC)
Expired
Mar 14, 2024, 5:30 PM CDT
In force
36 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Christian County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 74 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 5:04 PM CDTHAIL 1Pawnee, ILphoto of quarter size hail sent via social media. Time estimated from radar.
Mar 14, 5:07 PM CDTFUNNEL CLOUD2 Sw Pawnee, IL
Mar 14, 5:11 PM CDTFUNNEL CLOUD1 Sse Pawnee, IL
Mar 14, 5:15 PM CDTTSTM WND DMGKincaid, ILsocial media photo of a large tree branch down. time estimated from radar.
Mar 14, 5:24 PM CDTHAIL 1.25Taylorville, ILMeasured half dollar hail east side of Taylorville from a trained spotter.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 1:33 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
461 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

802 
WFUS53 KILX 142154
TORILX
ILC021-167-142230-
/O.NEW.KILX.TO.W.0006.240314T2154Z-240314T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
454 PM CDT Thu Mar 14 2024

The National Weather Service in Lincoln has issued a

* Tornado Warning for...
  Southwestern Christian County in central Illinois...
  South central Sangamon County in central Illinois...

* Until 530 PM CDT.

* At 454 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Virden, moving east at 45 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Auburn and Divernon around 500 PM CDT.
  Pawnee around 505 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Kincaid, Jeisyville and Taylorville.

This includes Interstate 55 between mile markers 77 and 83.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3941 8953 3952 8954 3953 8978 3958 8978
      3971 8926 3937 8926
TIME...MOT...LOC 2154Z 269DEG 38KT 3954 8979 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Deubelbeiss
2 follow-up statements
470 
WWUS53 KILX 142214
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
514 PM CDT Thu Mar 14 2024

ILC167-142223-
/O.CAN.KILX.TO.W.0006.000000T0000Z-240314T2230Z/
Sangamon-
514 PM CDT Thu Mar 14 2024

...THE TORNADO WARNING FOR SOUTH CENTRAL SANGAMON COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CDT for central
Illinois.

&&

LAT...LON 3941 8953 3958 8954 3959 8953 3971 8926
      3937 8926
TIME...MOT...LOC 2213Z 277DEG 40KT 3951 8949 

$$

ILC021-142230-
/O.CON.KILX.TO.W.0006.000000T0000Z-240314T2230Z/
Christian-
514 PM CDT Thu Mar 14 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
SOUTHWESTERN CHRISTIAN COUNTY...

At 513 PM CDT, a severe thunderstorm capable of producing a tornado
was located near White Oak, or 11 miles west of Taylorville, moving
east-southeast at 45 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Taylorville around 520 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Palmer, Sharpsburg, Taylorville Municipal Airport, Bulpitt,
Langleyville, Tovey, and Sangchris Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3941 8953 3958 8954 3959 8953 3971 8926
      3937 8926
TIME...MOT...LOC 2213Z 277DEG 40KT 3951 8949 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Deubelbeiss
509 
WWUS53 KILX 142229
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
529 PM CDT Thu Mar 14 2024

ILC021-142239-
/O.EXP.KILX.TO.W.0006.000000T0000Z-240314T2230Z/
Christian-
529 PM CDT Thu Mar 14 2024

...THE TORNADO WARNING FOR SOUTHWESTERN CHRISTIAN COUNTY WILL EXPIRE
AT 530 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 900 PM CDT for central
Illinois.

&&

LAT...LON 3941 8953 3958 8954 3959 8953 3971 8926
      3937 8926
TIME...MOT...LOC 2229Z 269DEG 38KT 3951 8929 

$$

Deubelbeiss

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Mar 14, 1:33 PM CDT, 3 hours 21 minutes earlier. Its key messages:

  • Scattered severe thunderstorms late this afternoon and evening, mainly south of a Jacksonville to Danville line. Large hail, damaging winds, and a few tornadoes could occur with these storms.
  • Much cooler weather after a cold frontal passage late Saturday afternoon and Saturday evening. Hard freeze likely Sunday night and Monday night may harm any tender emerging vegetation.
Area forecast discussion, Mar 14, 1:33 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
133 PM CDT Thu Mar 14 2024

.KEY MESSAGES...

- Scattered severe thunderstorms late this afternoon and evening,
  mainly south of a Jacksonville to Danville line. Large hail,
  damaging winds, and a few tornadoes could occur with these
  storms.

- Much cooler weather after a cold frontal passage late Saturday
  afternoon and Saturday evening. Hard freeze likely Sunday night
  and Monday night may harm any tender emerging vegetation.

&&

.DISCUSSION...
Issued at 132 PM CDT Thu Mar 14 2024

Subsidence/capping from this morning's convection is still evident
on visible satellite where skies are clear over much of the
northern/eastern CWA. However, destabilization is beginning to
work east from west central IL where an agitated cu field is
expanding. This is occuring ahead of a cold front which stretches
southwest from low pressure over northeast IL back along the IL
River Valley. Output from latest convective allowing models,
including experimental Warn on Forecast, continues to show deep
convection becoming established near the I-72 corridor between
2-3 pm. The environment will be characterized by strong deep
layer shear, courtesy of a 70-80 kt 500 mb jet streak overhead,
and moderate instability with mixed layer CAPE > 2000 J/kg.
Initially these storms should pose a significant hail risk. Veered
boundary layer winds ahead of the front lead to long, straight
hodographs. Thus a low (non-zero) tornado threat will exist owing
to the strong deep layer shear and potential mesoscale influence
of outflow/differential heating boundaries. Upscale growth into
line segments and clusters is expected late afternoon/early
evening over east central and southeast IL. Large hail and
damaging winds will be the primary risks, but a few tornadoes will
be possible, especially where multiple cell/boundary interactions
occur. The severe risk should diminish over our southeast
counties after 9 pm. Another aspect of these storms will be very
heavy rainfall rates, given Pwats near 90% of climatology and the
strongly forced convection. Fast storm motions would tend to limit
a widespread flood risk, but any training of more intense
convection will lead to a localized flash flood threat.

Behind the front, north winds and low clouds will overspread the
region from the north this evening and overnight. Cold advection
is not overly strong, so we are looking for mid/upper 50s highs on
Friday.

A dry cold front is forecast to cross the region late Saturday
afternoon and evening. Much stronger cold advection and gusty
northwest winds will dominate the region behind this front. 850 mb
temps plunge as low as -10C late Sunday to early Monday. This sets
us up for a hard freeze (mid 20s lows) both Sunday night and
Monday night.

25

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1222 PM CDT Thu Mar 14 2024

Cold front was located over far northwest IL early this afternoon
and will track southeast across all central IL terminals by 00z.
MVFR ceilings will move in behind the front, possibly dropping to
IFR at times overnight. Confidence was not high enough to include
IFR at this issuance. Scattered TSRA are expected to develop
ahead of the front mid/late afternoon near the I-72 corridor.
There is a low chance that a storm will impact a terminal so
included PROB30 for KSPI-KDEC-KCMI 20z-23z. If a storm does impact
a terminal variable/gusty wind, hail, and brief IFR conditions
will occur. South to south southwest winds will be gusty this
afternoon, veering northwest behind the frontal passage.

25

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 14, 3:38 PM CDT, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
338 PM CDT Thu Mar 14 2024

ILZ027>031-036>038-152045-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
338 PM CDT Thu Mar 14 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ040>057-061>063-066>068-071>073-152045-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-
Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-
Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-
Lawrence-
338 PM CDT Thu Mar 14 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Another round of scattered thunderstorms will develop after 2pm.
Some of these storms will become severe, capable of producing very
large hail greater than two inches in diameter. Sporadic downburst
wind signatures and a tornado or two will also be possible through
10pm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed.

Expected storm motion is toward the east-north-east around 45 mph.

MJA

In the hours before

Local storm report, Mar 14, 11:06 AM CDT, 5 hours 48 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Lincoln IL
1106 AM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 AM     Hail             Georgetown              39.97N 87.63W
03/14/2024  M0.88 inch       Vermilion          IL   Public

0528 AM     Hail             Chillicothe             40.92N 89.49W
03/14/2024  M0.88 inch       Peoria             IL   Amateur Radio

            Nickel size hail reported for about a
            minute.

0829 AM     Hail             2 SSW Cadwell           39.65N 88.55W
03/14/2024  M1.00 inch       Moultrie           IL   Public

            Delayed report. Relayed from broadcast
            media. Time estimated from radar.

1215 AM     Hail             Stanford                40.44N 89.22W
03/14/2024  E0.75 inch       McLean             IL   Public

            Report from mPING: Dime (0.75 in.).

1130 PM     Hail             Elkhart                 40.02N 89.48W
03/13/2024  M1.00 inch       Logan              IL   Public

            Relayed via WCIA-TV.

1025 AM     Rain             Knoxville               40.91N 90.29W
03/14/2024  M1.46 inch       Knox               IL   Mesonet

            SWOP Observer.

1213 AM     Hail             Farmington              40.70N 90.01W
03/14/2024  M0.75 inch       Fulton             IL   Emergency Mngr

1010 PM     Hail             4 SSE Vermilion         39.52N 87.57W
03/13/2024  E0.75 inch       Edgar              IL   Public

            dime to penny size hail. relayed via
            broadcast media.

0822 PM     Hail             Lerna                   39.42N 88.29W
03/13/2024  E0.75 inch       Coles              IL   Public

            photo of penny size hail relayed via
            broadcast media.

0831 PM     Hail             4 SSW Charleston        39.43N 88.20W
03/13/2024  E1.75 inch       Coles              IL   Public

            Half dollar to golf ball size hail at BENT
            TREE GOLF COURSE. relayed via broadcast
            media.

0941 PM     Hail             1 N Marshall            39.41N 87.69W
03/13/2024  E1.25 inch       Clark              IL   Public

            reports of dented cars as well.

&&
Local storm report, Mar 14, 4:05 PM CDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
405 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     Hail             Winchester              39.63N 90.46W
03/14/2024  M1.75 inch       Scott              IL   Emergency Mngr

            Scott Co EMA called to report golf ball
            sized hail in Winchester.

&&

RD
Local storm report, Mar 14, 4:23 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
423 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     Hail             Murrayville             39.58N 90.25W
03/14/2024  M1.75 inch       Morgan             IL   Emergency Mngr

            Morgan Co reported golfball sized hail in
            Murrayville.

&&

RD
Local storm report, Mar 14, 4:38 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
438 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     Hail             Franklin                39.62N 90.05W
03/14/2024  M1.00 inch       Morgan             IL   Emergency Mngr

&&

RD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 7:50 PM CDTSpecial Weather StatementILXCumberland25 min
Mar 13, 8:10 PM CDTSevere Thunderstorm WarningILXColes, Cumberland35 min
Mar 13, 8:37 PM CDTSevere Thunderstorm Warning Considerable damage threatILXClark, Coles, Cumberland38 min
Mar 13, 9:05 PM CDTSevere Thunderstorm WarningILXClark, Edgar40 min
Mar 13, 9:45 PM CDTSevere Thunderstorm Warning Considerable damage threatILXClark, Edgar45 min
Mar 13, 10:59 PM CDTSpecial Weather StatementILXLogan31 min
Mar 13, 11:15 PM CDTSpecial Weather StatementILXFulton30 min
Mar 13, 11:36 PM CDTSpecial Weather StatementILXDeWitt, Logan, Tazewell24 min
Mar 13, 11:43 PM CDTSevere Thunderstorm WarningILXKnox6 min
Mar 14, 12:02 AM CDTSevere Thunderstorm WarningILXKnox28 min
Mar 14, 12:07 AM CDTSpecial Weather StatementILXDeWitt, Knox, McLean, Peoria, Tazewell23 min
Mar 14, 12:26 AM CDTSpecial Weather StatementILXKnox, Peoria34 min
Mar 14, 12:28 AM CDTSevere Thunderstorm WarningILXKnox36 min
Mar 14, 12:33 AM CDTSevere Thunderstorm WarningILXMarshall, Woodford24 min
Mar 14, 2:16 AM CDTSevere Thunderstorm WarningILXKnox44 min
Mar 14, 4:23 AM CDTSevere Thunderstorm WarningILXFulton, Knox37 min
Mar 14, 4:52 AM CDTTornado WarningILXKnox23 min
Mar 14, 5:14 AM CDTSevere Thunderstorm WarningILXKnox, Peoria, Stark10 min
Mar 14, 5:22 AM CDTSevere Thunderstorm WarningILXLogan, Mason, Tazewell23 min
Mar 14, 5:30 AM CDTTornado WarningILXTazewell15 min
Mar 14, 6:49 AM CDTSpecial Weather StatementILXMcLean26 min
Mar 14, 7:04 AM CDTSevere Thunderstorm WarningILXMcLean26 min
Mar 14, 8:13 AM CDTSevere Thunderstorm WarningILXChristian, Macon, Sangamon, Shelby47 min
Mar 14, 8:23 AM CDTTornado WarningILXChristian24 min
Mar 14, 8:26 AM CDTSevere Thunderstorm WarningILXMoultrie, Shelby49 min
Mar 14, 8:54 AM CDTSevere Thunderstorm WarningILXMacon, Moultrie, Piatt27 min
Mar 14, 9:27 AM CDTSevere Thunderstorm WarningILXEdgar, Vermilion18 min
Mar 14, 9:43 AM CDTSevere Thunderstorm WarningILXClark, Crawford32 min
Mar 14, 11:13 AM CDTRiver Flood WarningILXCass, Fulton, Mason12 hr
Mar 14, 3:44 PM CDTSevere Thunderstorm WarningILXMorgan, Scott46 min
Mar 14, 4:04 PM CDTSevere Thunderstorm Warning Considerable damage threatILXMorgan, Sangamon, Scott56 min
Mar 14, 4:37 PM CDTTornado WarningILXMorgan, Sangamon23 min
Mar 14, 5:25 PM CDTTornado WarningILXChristian, Shelby35 min
Mar 14, 5:48 PM CDTSevere Thunderstorm WarningILXColes, Cumberland, Moultrie, Shelby42 min
Mar 14, 5:51 PM CDTSevere Thunderstorm WarningILXChristian, Cumberland, Effingham, Shelby39 min
Mar 14, 6:14 PM CDTSevere Thunderstorm WarningILXColes, Edgar46 min
Mar 14, 6:19 PM CDTSevere Thunderstorm WarningILXClay, Effingham, Jasper, Richland41 min
Mar 14, 6:25 PM CDTSevere Thunderstorm WarningILXClark, Coles, Cumberland, Effingham, Jasper, Shelby28 min
Mar 14, 6:34 PM CDTTornado WarningILXColes, Cumberland, Shelby12 min
Mar 14, 6:37 PM CDTTornado WarningILXClay, Jasper38 min
Mar 14, 6:50 PM CDTFlash Flood WarningILXColes, Moultrie, Shelby3 hr
Mar 14, 6:50 PM CDTSevere Thunderstorm WarningILXClark, Coles, Cumberland, Edgar29 min
Mar 14, 6:59 PM CDTTornado WarningILXClay, Effingham, Jasper, Richland31 min

Nearby

Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.